Massachusetts, 2013

Damaging Wind in Massachusetts, June 30, 2013

June 30, 2013 · NWS BOX · 1 event in 1 county or zone

A stationary boundary to the west of Southern New England ignited showers and thunderstorms across the area. Heavy rain further saturated the already wet ground and thunderstorm winds in the 30-40 mph range were enough to push a few trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A stationary boundary to the west of Southern New England ignited showers and thunderstorms across the area. Heavy rain further saturated the already wet ground and thunderstorm winds in the 30-40 mph range were enough to push a few trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 3:42 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 30, 3:42 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
442 PM EDT SUN JUN 30 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE WITH HIT AND MISS SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THIS WEEK. THE CHANCES FOR
SHOWERS LOWER TOWARD THE END OF THE WEEK INTO NEXT WEEKEND AS HIGH
PRESSURE BACKS IN FROM THE WESTERN ATLANTIC.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
INTO TONIGHT...

MAIN AREA OF FOCUS RIGHT NOW IS ON THE SHOWERS AND THUNDERSTORMS
ACROSS THE HUDSON RIVER VALLEY REGION MOVING INTO WESTERN NEW
ENGLAND.

NUMEROUS FLASH FLOOD WARNINGS WITH A FEW SEVERE WARNINGS HAVE
BEEN ISSUED BY THE ALBANY WEATHER FORECAST OFFICE AS STORMS BACK
BUILD ACROSS THE REGION IN AN AREA OF MODEST INSTABILITY AND
DECENT SHEAR SUPPORTING MULTI-CELLULAR CONVECTION. STRONG TO
DAMAGING WINDS STILL REMAIN A THREAT...BUT MAINLY FOCUSED ON HEAVY
RAIN AND LIGHTNING AT THIS TIME.

SUCH ACTIVITY SHOULD MOVE INTO AND IMPACT NORTH AND WESTERN
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE. RADAR HAS BEEN
ESTIMATING AROUND A HALF INCH TO AN INCH OF RAINFALL IN 1 HOUR
WITH THESE STORMS. URBAN AND POOR-DRAINAGE FLOODING WILL BE A
POSSIBILITY FOR THE AFOREMENTIONED AREAS. FLASH FLOODING IS NOT
OUT OF THE QUESTION.

AS TO THE WEAKENING BROAD AREA OF RAIN OFFSHORE...IT IS PERHAPS
THAT GREATER ENERGY USURPING THE BETTER MOISTURE IS TAKING PLACE
IN TWO REGIONS: ACROSS THE FAR SOUTHEASTERN CONUS...AND THE
ACTIVITY TAKING PLACE IN THE HUDSON RIVER VALLEY REGION. THE WEDGE
OF SLIGHTLY DRIER AIR AND SUBSIDENCE MAY BE STRENGTHENING ACROSS
CENTRAL AND SOUTHEAST NEW ENGLAND. LESSER CONFIDENCE OF ANY
FLOODING THREAT.

LASTLY...FOG CONTINUES TO HOLD OVER THE SOUTH-COAST FUELED BY
STRONG SOUTHERLY FLOW OF DEEP MOISTURE. DO NOT EXPECT MUCH LET UP
AS LIGHT RAIN CONTINUES TO IMPACT THE REGION. WILL HOLD THOSE
AREAS UNDER MOSTLY CLOUDY CONDITIONS WITH AREAS OF FOG.

TONIGHT...

BERMUDA HIGH CONTINUES TO UNDERGO RETROGRESSION TO THE WEST. WARM-
MOIST CONVEYER BELT OF TROPICAL MOISTURE PUSHES WEST BACK ACROSS
THE NORTHEASTERN CONUS. WITH BETTER LOW- TO MID-LEVEL FORCING
AIDED BY WEAK WAVE DISTURBANCES THROUGH THE AFOREMENTIONED BELT
FLOW...EXPECT CLUSTERS OF HEAVIER SHOWERS AND THUNDERSTORMS WITHIN
A BROAD BANDING AREA OF RAIN /PRESENTLY ACROSS THE SOUTHEASTERN
WATERS/ TO BACK NORTH AND WEST THROUGH THE FORECAST REGION.
LOCALIZED REGIONS OF CONVERGENCE BENEATH FAVORABLE AREAS OF
ENHANCED ASCENT COULD EFFECTIVELY LIFT THE JUICY 2-INCH PWAT AIR
RESULTING IN HEAVY DOWNPOURS AND SUBSEQUENTLY LOCALIZED URBAN AND
POOR-DRAINAGE AREA FLOODING. HAVE LOW CONFIDENCE CONCERNING SEVERE
WEATHER CHANCES. DIFFICULT TO GO WITH ANY ONE MODEL...GREATEST
CONFIDENCE WITH THE 30.06Z ECMWF/30.12Z WRF-ARW. DEWPOINTS
REMAINING HIGH KEEPING CONDITIONS MILD. LOWS AROUND THE MID- TO
UPPER-60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY INTO MONDAY NIGHT...

THE OVERALL QUESTION...WHERE WILL THE HEAVY RAIN AXIS SETUP AND
POTENTIALLY STALL ACROSS THE NORTHEASTERN CONUS?

WITH THE BERMUDA HIGH CONTINUING TO RETROGRADE...THERE IS CONFIDENCE
THAT THE BETTER SYNOPTICS AND UPPER LEVEL SUPPORT WILL BE PUSHED
WEST...ORIENTED ALONG AND IN THE VICINITY OF THE SPINE OF THE
APPALACHIAN MOUNTAINS AND COLLOCATED WITH A STATIONARY BOUNDARY
ASSOCIATED WITH AN AREA OF LOW PRESSURE OVER WEST-VIRGINIA.
EVALUATING H85 FIELDS...MODELS SUCCINCT ON STRONG MOISTURE
TRANSPORT AND 10C DEWPOINTS CONVERGING ALONG A LOW- TO MID-LEVEL
FRONT FROM THE EASTERN GREAT LAKES REGION THROUGH NORTH-CENTRAL
NEW ENGLAND. AND FINALLY...THE BETTER TROPICAL MOISTURE AXIS WITH
PWATS EXCEEDING 2-INCHES LIES IS ANTICIPATED TO LIE ACROSS THE
EASTERN CONUS SHORE- LINE NORTH INTO SOUTHERN NEW ENGLAND.

FEEL A CONTINUOUS CLUSTERING OF SHOWERS AND THUNDERSTORMS WILL FLOW
ACROSS THE SPINE OF THE APPALACHIAN MOUNTAINS. SOME OF THIS
ENERGY MAY IMPACT WESTERN NEW ENGLAND INCLUDING THE CONNECTICUT
RIVER VALLEY INTO THE MONADNOCKS /AN AREA NORTH AND WEST OF A LINE
FROM THE HARTFORD-METRO INTO MANCHESTER NH/. WITH GREATER
SUBSIDENCE AND DRIER AIR BUILDING INTO SOUTHEAST NEW ENGLAND AND
ADJACENT WATERS WITH RETROGRESSING HIGH...HAVE SOME CONCERN WITH
POTENTIAL SUNSHINE MORE SO TO THE EAST RESULTING IN SOME
INSTABILITY AND INITIATING ADDITIONAL SHOWERS AND THUNDERSTORMS
/SO LONG AS THE BUILDING RIDGE DOES NOT SUPPRESS ACTIVITY/.

WITH THE UNCERTAINTY OF THE PLACEMENT OF THE HEAVY RAIN AXIS AND THE
ASSOCIATED OUTCOMES...WILL NOT GO WITH A FLOOD WATCH OF ANY TYPE
WITH THIS FORECAST. WILL HOWEVER NOTE THAT THE POTENTIAL FOR HEAVY
RAIN WILL EXIST INTO THE EARLY WEEK PERIOD...HEAVY RAIN IN WHICH
COULD RESULT IN LOCALIZED FLASH FLOODING.

WARM AND MUGGY CONDITIONS CONTINUE WITH VERY HIGH DEWPOINT AIR.
HIGHS GETTING UP IN THE MID- TO UPPER-70S WITH LOWS DOWN AROUND THE
MID- TO UPPER-60S. SOUTHERLY WINDS CONTINUE WITH GUSTS UP TO AROUND
20 MPH ACROSS THE SOUTH-SHORE INCLUDING THE CAPE AND ISLANDS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODELS REMAIN VERY CONSISTENT IN KEEPING HIGH
AMPLITUDE BLOCKING PATTERN IN PLACE ACROSS THE LOWER 48 THROUGH
THIS PERIOD. AS THE LONG WAVE TROUGH ACROSS THE WESTERN U.S.
STARTS TO RETROGRADE W...THE WESTERN EXTENT OF THE BERMUDA HIGH
WILL ALSO RETROGRADE ALBEIT VERY SLOWLY LATE THIS WEEK AND INTO
NEXT WEEKEND. WILL STILL HAVE A THREAT OF SHOWERS/TSTMS THOUGH
WILL GRADUALLY LOWER FROM E-W BEGINNING WED OR THU.

TROPICAL AIRMASS IN PLACE THROUGH THIS PERIOD WITH PERSISTENT S-SW
WIND FLOW IN PLACE. PWATS REMAIN IN THE 2 TO 2.2 INCH RANGE...SO
ANY SHOWERS/TSTMS COULD PRODUCE HEAVY RAINFALL. THIS ALONG WITH
CONTINUED TRAINING OF CELLS IN THE DEEP SW FLOW WILL KEEP THE
THREAT OF LOCALIZED FLOODING GOING. AT THIS POINT...LOOKS LIKE
THE BIGGEST THREAT WILL BE ACROSS S NH/CENTRAL AND W MA INTO N CT
THROUGH AT LEAST WEDNESDAY.

WITH PRETTY GOOD RUN TO RUN CONSISTENCY INTO FRIDAY...LEANED
TOWARD A BLEND OF THE WPC GUIDANCE ALONG WITH OUR PREVIOUS
FORECAST TO KEEP CONTINUITY GOING. INTO NEXT WEEKEND...DEPENDING
UPON WHERE THE RIDGE SETS UP ON THE EASTERN SEABOARD...THE OP
MODELS TRY TO RIDE A SHORT WAVE ACROSS THE REGION IN THE FLOW. NOT
TOO CONFIDENCE ON THIS FEATURE...HOWEVER...AS SEEN IN THE
ENSEMBLES.

DETAILS...

TUESDAY...WITH START OF RETROGRESSION OF THE RIDGE TO THE W AND
UPPER LEVEL TROUGH TO THE W...MAY SEE A SQUEEZE PLAY FOR AREAS OF
PRECIP ACROSS THE CENTRAL AND WESTERN ZONES. THIS WILL COMBINE
WITH THE HIGH PWATS...DEWPTS AROUND 70 AND TRAINING ANY CELLS TO
BRING HEAVY RAINFALL TO THOSE AREAS. KEPT LIKELY POPS GOING IN
THOSE AREAS TUE INTO EARLY TUE NIGHT...WITH HIGH CHANCE ELSEWHERE.
EXPECT HIGHS IN THE MID 70S TO LOWER 80S...COOLER ALONG THE
IMMEDIATE S COAST.

WEDNESDAY-THURSDAY...CONTINUE TO NOTE CHANCE POPS ACROSS THE
NORTHERN AND WESTERN AREAS...LOOKS LIKE THE COVERAGE WILL BE
SLOWLY LOWERING EACH DAY AS THE WESTERN ATLC RIDGE BUILDS W. BEST
CHANCES FOR PRECIP WILL BE DURING THE AFTERNOON/EARLY EVENING
HOURS EACH DAY...THOUGH CAN NOT RULE OUT SOME ACTIVITY CONTINUING
OVERNIGHT. HEAVY DOWNPOURS IN ANY CONVECTION WILL CONTINUE. WITH
SOMEWHAT MORE SUNSHINE...SHOULD SEE HIGHS IN THE 80S WITH A FEW
SPOTS APPROACHING 90.

FRIDAY-SUNDAY...CONTINUED WITH CHANCE POPS ON FRIDAY FOR CENTRAL
AND WESTERN AREAS...THEN LOWERED TO SLIGHT CHANCE FOR PRECIP NEXT
WEEKEND. LOWER CONFIDENCE INTO NEXT WEEKEND AS OP MODEL RUNS
DIVERGE ON THEIR SOLUTIONS...SO KEPT CONSISTENT WITH PREVIOUS
FORECAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

18Z UPDATE...

SCT TSRA ACROSS FAR NORTHERN AND WESTERN TERMINALS IS NOW ONGOING.
HAVE A MENTION OF VCTS FOR MHT AND BAF FOR NOW. CLOSELY WATCHING
BDL. ANY TSRA WILL BE ASSOCIATED WITH LOW-VFR MVFR CB AND MVFR-IFR
VSBYS WITH +RA/TSRA. RIGHT NOW IT APPEARS MOST OF THE ACTIVITY
WILL REMAIN NORTH AND WEST OF A LINE FROM KBDL-KMHT. UPSTREAM
RAINS ACROSS THE NYC-TERMINAL MAY SLIDE NORTH AND EAST IMPACTING
TERMINALS LATER TONIGHT.

OTHERWISE...INTERIOR TERMINALS PREVAILING VFR INTO THIS EVENING
WITH SOUTH-COASTAL TERMINALS HOLDING IFR-LIFR WITH LOW CIGS...
FOG...AND THE POSSIBILITY OF -RA. THEME FOR THIS EVENING INTO
MONDAY MORNING IS FOR IFR-LIFR LOW CLOUDS AND FOG ALONG THE
SOUTH-COAST TO INCREASE BACK ACROSS INTERIOR NEW ENGLAND ALONG
WITH -RA AND THE POSSIBILITY OF TSRA.

CONDITIONS WILL GRADUALLY IMPROVE DURING THE DAY MONDAY...POSSIBLY
TO LOW-END VFR ACROSS THE INTERIOR...BUT FALTER INTO MONDAY
EVENING. THERE IS SOME POSSIBILITY OF POTENTIAL CLEARING ACROSS
THE FAR SOUTHEAST TERMINALS LATE IN THE PERIOD...LOW CONFIDENCE.

SOUTHERLY WINDS PREVAILING...GUSTS UP TO AROUND 20 KTS POSSIBLE
ALONG THE SOUTH COAST.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF TRENDS. VFR PREVAILING
BUT THEN TURNING SOUR INTO THE OVERNIGHT HOURS. IMPROVEMENT MONDAY
POSSIBLY UP TO LOW-END VFR.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF TRENDS. CLOSELY
MONITORING FOR POTENTIAL TSRA. LEFT VCTS OUT FOR NOW.

OUTLOOK...TUESDAY THROUGH FRIDAY...

MODERATE CONFIDENCE.

NO CHANGES IN THE WEATHER PATTERN THROUGH MOST OF THE WEEK.
THIS WILL MEAN SHOWERS AND SCATTERED TSTMS THROUGH AT LEAST
THURSDAY...SOME WITH HEAVY DOWNPOURS. THE DAYTIME MAY HAVE A
BASELINE OF VFR...BUT WITH MVFR-IFR CIGS AND VSBYS IN ANY
SHOWERS/TSTMS. THE VERY HUMID AIRMASS LINGERS THROUGH THE
PERIOD...SO LATE NIGHT AND EARLY MORNING FOG WILL BRING IFR-LIFR
CIGS/VSBYS. THE LOW CLOUDS AND FOG MAY LINGER DURING THE DAYTIME
ACROSS PARTS OF THE CAPE AND ISLANDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM THROUGH MONDAY NIGHT...HIGH CONFIDENCE.

EXPANDED SMALL-CRAFT ADVISORIES ACROSS THE OPEN WATERS FOR THE
PERIOD. GUSTS UP TO 25 KTS WILL BE POSSIBLE...EVEN INTO THE INNER
WATERS OF CAPE COD AND THE ISLANDS DURING THE DAY. ADDITIONAL
HAZARDS INCLUDE CLUSTERS OF SHOWERS AND THUNDERSTORMS...ALONG WITH
FOG ACROSS THE SOUTH-SHORE. VISIBILITIES DOWN TO A QUARTER MILE OR
LESS WILL BE POSSIBLE AT TIMES...ESPECIALLY DURING THE EVENING
PERIODS.

OUTLOOK...TUESDAY THROUGH FRIDAY...

MODERATE CONFIDENCE THROUGH THE PERIOD.

TUESDAY-WEDNESDAY...S WINDS CONTINUE WITH GUSTS UP TO 20 KT. SEAS
UP TO 5-7 FT MAINLY ON THE OUTER WATERS WITH LONG SW GROUND SWELLS
CONTINUING. PATCHY VSBYS BELOW 1SM IN FOG MAINLY DURING THE
NIGHTTIME HOURS.

THURSDAY-FRIDAY...SW WINDS WILL GUST UP TO 20-25 KT...HIGHEST ON
THE OUTER WATERS. SEAS UP TO AROUND 5 FT OR SO WITH LOWERED VSBYS
IN PATCHY FOG.

&&

.CLIMATE...
WITH SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUING INTO
THE WEEKEND...WE WILL BE ADDING TO THE ALREADY HIGH MONTHLY TOTALS
FOR RAIN DAILY. BELOW PLEASE FIND THE TOP 5 WETTEST JUNE RAINFALL
TOTALS FOR EACH OF OUR FOUR CLIMATE SITES...THESE INCLUDE RAINFALL
TOTALS FOR JUNE 2013 ENDING AT 1 AM THE MORNING OF JUNE 30TH...

BOSTON...
1.  13.20 INCHES IN 1982
2.  11.58 INCHES IN 1998
3.  10.39 INCHES IN 2013
4.  10.09 INCHES IN 2006
5.   9.13 INCHES IN 1931

HARTFORD...
1.  13.60 INCHES IN 1982
2.  10.79 INCHES IN 2013
3.   9.66 INCHES IN 1972
4.   9.16 INCHES IN 2006
5.   8.08 INCHES IN 1937

PROVIDENCE...
1.  11.08 INCHES IN 1982
2.   9.90 INCHES IN 2013
3.   9.61 INCHES IN 1998
4.   9.24 INCHES IN 2006
5.   7.21 INCHES IN 1938

WORCESTER...
1.  12.17 INCHES IN 1982
2.  10.06 INCHES IN 2013
3.   9.68 INCHES IN 1998
4.   9.25 INCHES IN 1972
5.   8.31 INCHES IN 1922

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ235-237-250-
     254>256.

&&

SYNOPSIS...SIPPRELL/EVT
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...EVT
AVIATION...SIPPRELL/EVT
MARINE...EVT
CLIMATE...
Hazardous weather outlook, Jun 30, 3:27 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT SUN JUN 30 2013

CTZ002-MAZ002>004-008>011-026-NHZ011-015-012030-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
427 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THUNDERSTORMS CONTINUE WITH THE MAIN THREATS BEING STRONG AND
GUSTY WINDS...AS WELL AS HEAVY RAIN AND LIGHTNING. HEAVY RAINS
MAY LEAD TO LOCALIZED URBAN AND POOR-DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THOUGH THURSDAY...A BROAD AREA OF RAIN WITH EMBEDDED HEAVY
RAIN SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHERN AND WESTERN
PORTIONS OF CONNECTICUT AND MASSACHUSETTS INTO SOUTHERN NEW
HAMPSHIRE. SIGNIFICANT RAINFALL AMOUNTS OVER A SHORT PERIOD OF
TIME WILL BE POSSIBLE RESULTING IN LOCALIZED FLASH FLOODING OF
BOTH URBAN AREAS AND SMALL RIVERS...CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ005>007-012>024-NHZ012-RIZ001>005-007-012030-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-EASTERN HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
NEWPORT RI-
427 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN CONNECTICUT...
EASTERN AND SOUTHEASTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THOUGH THURSDAY...CLUSTERS OF HEAVY SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AND MAY RESULT IN LOCALIZED URBAN AND
POOR-DRAINAGE FLOODING ACROSS AREAS EXCLUDING THE CAPE AND THE
ISLANDS.

THROUGH THE WEEK...DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH
COAST RESULTING IN VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ006-008-012030-
WASHINGTON RI-BLOCK ISLAND RI-
427 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND
INCLUDING BLOCK ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...CLUSTERS OF HEAVY SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AND MAY RESULT IN LOCALIZED URBAN AND POOR-DRAINAGE FLOODING
ACROSS AREAS EXCLUDING THE CAPE AND THE ISLANDS.

THROUGH THE WEEK...DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH
COAST RESULTING IN VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-012030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
427 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

DENSE FOG WILL BUILD ACROSS THE SOUTH COAST ONCE AGAIN POSSIBLY
RESULTING VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THROUGH THE WEEK...DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH
COAST RESULTING IN VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 30, 1:27 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
227 PM EDT SUN JUN 30 2013

MAZ003-010-301915-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-
227 PM EDT SUN JUN 30 2013

...POTENTIALLY DEVELOPING THUNDERSTORM NEAR LEVERETT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A POSSIBLE DEVELOPING THUNDERSTORM NEAR LEVERETT...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN FRANKLIN
AND NORTH CENTRAL EASTERN HAMPSHIRE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4273 7242 4272 7228 4268 7227 4266 7223
      4264 7222 4262 7223 4261 7225 4260 7227
      4258 7226 4258 7228 4254 7227 4237 7252
      4243 7265
TIME...MOT...LOC 1822Z 219DEG 23KT 4245 7254

FRANK
Special weather statement, Jun 30, 1:52 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT SUN JUN 30 2013

MAZ003-004-301930-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
252 PM EDT SUN JUN 30 2013

...DEVELOPING STRONG THUNDERSTORM NEAR LEVERETT MA...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF LEVERETT MASSACHUSETTS...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.  HEAVY RAIN MAY RESULT IN MINOR FLOODING AS WELL.

THIS STORM WILL MOVE OVER EASTERN FRANKLIN AND NORTHWESTERN NORTHERN
WORCESTER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4248 7262 4273 7240 4272 7202 4270 7199
      4241 7237 4242 7238 4241 7248 4243 7249
      4243 7253
TIME...MOT...LOC 1848Z 219DEG 23KT 4249 7247

FRANK
Special weather statement, Jun 30, 3:18 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT SUN JUN 30 2013

MAZ002-003-302100-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
418 PM EDT SUN JUN 30 2013

...STRONG THUNDERSTORMS DEVELOPING ACROSS CENTRAL FRANKLIN COUNTY
IN MASSACHUSETTS...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASHFIELD...OR 8 MILES WEST OF GREENFIELD...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.  HEAVY RAIN WILL ALSO RESULT IN MINOR POOR DRAINAGE
STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...LEYDEN...BERNARDSTON...SHELBURNE...BUCKLAND...
ASHFIELD...COLRAIN AND GILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4274 7275 4273 7251 4266 7238 4250 7274
      4255 7281
TIME...MOT...LOC 2014Z 219DEG 13KT 4256 7276

FRANK
Special weather statement, Jun 30, 4:01 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT SUN JUN 30 2013

MAZ002-003-302145-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
501 PM EDT SUN JUN 30 2013

...STRONG THUNDERSTORM IN FRANKLIN COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKLAND...OR 8 MILES WEST OF GREENFIELD...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEYDEN...BERNARDSTON...SHELBURNE...BUCKLAND...COLRAIN AND NORTHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4274 7276 4272 7234 4254 7277 4260 7289
TIME...MOT...LOC 2057Z 220DEG 12KT 4264 7276

FRANK

The radar

The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 30, 4:13 PM EST
Where
Franklin County, Colrain
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.670, -72.680

State police reported winds gusting up to 40 mph downed three trees and some wires, blocking Foundry Village Road. Heavy rain over the previous several days had saturated the ground allowing for lighter winds downing trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457782.